Pennsylvania, 2015

Wildfire in Pennsylvania, May 3 to 6, 2015

May 3 to 6, 2015 · NWS PHI · 1 event in 1 county or zone

A wildfire started in Kidder Township in Carbon County around Noon EDT on the 3rd between the Francis E. Walker Dam and Jack Frost Ski Area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wildfire started in Kidder Township in Carbon County around Noon EDT on the 3rd between the Francis E. Walker Dam and Jack Frost Ski Area. While fire fighters were making progress, the gusty south winds and low relative humidity levels on the 4th caused a more rapid increase in the wildfire. Aircraft were used to assist in battling the blaze and over 100 fire fighters were battling the blaze. The wildfire was extinguished on the 6th, but not before 540 acres were burned. No serious injuries or property damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 3, 10:52 AM EST, 8 minutes earlier.

Area forecast discussion, May 3, 10:52 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1152 AM EDT SUN MAY 3 2015

.SYNOPSIS...
A LARGE AREA OF HIGH PRESSURE OVER THE EASTERN UNITED STATES TODAY
WILL GRADUALLY MOVE OFFSHORE ON MONDAY. A COLD FRONT IS FORECAST TO
WEAKEN AS IT DROPS SOUTHWARD ACROSS THE AREA TUESDAY THROUGH EARLY
WEDNESDAY. HIGH PRESSURE RETURNS LATE IN THE WEEK. THE HIGH WILL
EVENTUALLY SHIFT OFF THE EAST COAST NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
12Z UA ANLYS VERY DRY AT 850MB AND 925MB LEVELS IN THE EASTERN
CONUS. HAVE TO CLIMB TO 700MB TO FIND SOME APPRECIABLE MOISTURE.
925MB TEMPS IN THE GREAT LAKES AROUND 18C WITH 850MB TEMPS NORTH
OF 10C. THAT WILL BE OUR AIR MASS TOMORROW.

WE ARE PLANNING NO BIG CHANGES WITH THE NEXT UPDATE. 12Z MODEL
DATA EXCEPT FOR THE GFS AND ALL OTHER MESOSCALE MODELS KEEP US DRY
INTO THIS EVENING. THE GFS HAS HAD THE HIGHEST .01" ISOHYET WET
BIAS (AMONG IT, SREF, NAM AND EC) WI 24HR DURING THE PAST MONTH
AND THE LOWEST QPF SKILL SCORE OF ALL THOSE MODELS IN THE
NORTHEAST WITH QPF OF LESS THAN .75".

THERMALLY IT IS SIMILAR TO YESTERDAY WITH LOCATIONS NW RISING
FASTER THAN FORECAST WITH SOME LOCALES LAGGING NEAR THE COAST.
OVERALL WE ARE WITHIN ABOUT 3F OF EXPECTATIONS, SO JUST SLIGHT
ADJUSTMENTS WILL BE MADE.

HIGH PRES WILL BE OVER THE SERN CONUS TODAY. SWLY FLOW WILL
INCREASE AND TEMPS WILL WARM IN RESPONSE. HIGHS ARE EXPECTED TO BE
IN THE MID TO UPPER 70S, WITH SOME LOCATIONS MAKING A RUN AT 80
DEGREES. NO PRECIP IS ANTICIPATED. THERE WILL BE SOME SCT CLOUDS
ON AN OTHERWISE BEAUTIFUL DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
THE AREA OF HIGH PRES WILL MOVE EWD AND OFF THE CST AND A GENLY
CLEAR SKY IS IN STORE WITH LIGHT WIND.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THE CENTER OF SURFACE HIGH PRESSURE WILL MOVE OFF THE MID-ATLANTIC
COAST ON MONDAY. SOUTHWESTERLY RETURN FLOW AROUND THE HIGH WILL DRAW
EVEN WARMER AND MORE HUMID AIR UP THE EASTERN SEABOARD. MONDAY WILL
CONTEND WITH APRIL 18TH FOR THE WARMEST DAY SO FAR THIS YEAR WITH
HIGHS 80-85 DEGREES (EXCEPT COOLER ALONG THE COAST AND IN THE
POCONOS). CONDITIONS ACROSS THE FORECAST AREA WILL BE DRY THROUGH
MONDAY NIGHT OWING TO STRONG SUBSIDENCE PRESENT BENEATH THE H8
RIDGE.

A COLD FRONT WILL MOVE SLOWLY SOUTHWARD THROUGH THE AREA TUESDAY
AFTERNOON AND NIGHT. CLOUDS OVERSPREADING NORTHEAST PA AND NORTHWEST
NJ WILL RESULT IN SLIGHTLY COOLER HIGHS IN THE 70S ON TUESDAY.
FARTHER SOUTH IN THE WARM SECTOR, HIGHS TUESDAY HAVE THE POTENTIAL
TO BE CLOSE TO MONDAY'S FROM ABOUT PHILLY SOUTHWARD IF THE FRONT
AND ITS ASSOCIATED CLOUD COVER HANGS BACK TO THE NORTH. MOISTURE
WILL POOL ALONG THE FRONT AS NOTED BY PWATS INCREASING TO NEAR
1.5 INCHES AND SURFACE DEWPOINTS TO NEAR 60F BY THE AFTERNOON.
BUFKIT SOUNDINGS FROM THE 00Z GFS AND 21Z SREF SHOW MODEST
INSTABILITY (ML CAPE AROUND 500 J/KG) WHILE THE 00Z NAM DEPICTS A
CONSIDERABLY MORE UNSTABLE ENVIRONMENT (ML CAPE AOA 1000 J/KG).
WENT MORE CONSERVATIVE WITH FORECAST COVERAGE OF THUNDERSTORMS
DUE TO THE PRESENCE OF WEAK SHEAR AND LIMITED FORCING IN ADDITION
TO THE QUESTIONABLE INSTABILITY. A GENERAL WEAKENING TREND IS
EXPECTED WITH THE CONVECTION AFTER SUNSET, ALTHOUGH SHOWERS MAY
LINGER INTO THE OVERNIGHT AS SLIGHTLY BETTER LIFT ASSOCIATED WITH
AN UPPER SHORTWAVE TROUGH ARRIVES LATE.

THE FRONT MAY EITHER CONTINUE TO SAG SOUTHWARD SLOWLY OR EVEN STALL
OVER THE DELMARVA WEDNESDAY MORNING. LIFT ASSOCIATED WITH THE FRONT
ITSELF SHOULD WEAKEN AS THE BOUNDARY IS EXPECTED TO BECOME
INCREASINGLY DIFFUSE. CONSEQUENTIALLY, COVERAGE OF SHOWERS EXPECTED
TO BE RELATIVELY LOW ON WEDNESDAY. THUNDERSTORM CHANCES CONFINED TO
THE LOWER DELMARVA, WHERE THESE LOCATIONS HAVE THE BEST CHANCE OF
RESIDING IN THE WARM SECTOR TO THE SOUTH OF THE BOUNDARY. THE CAA
BEHIND THE FRONT IS NOT SIGNIFICANT, SO THE TREND OF ABOVE NORMAL
TEMPS SHOULD CONTINUE INTO WEDNESDAY. HOWEVER, WE WILL HAVE TO WATCH
FOR THE POSSIBILITY OF ONSHORE FLOW TO DEVELOP. THIS MAY PREVENT
TEMPS FROM REACHING 70F IN THE COASTAL PLAIN, ESPECIALLY THE
EASTERLY WIND BECOMES ENHANCED BY A SEABREEZE.

EXPANSIVE HIGH PRESSURE OVER THE EASTERN SEABOARD WILL PROVIDE A
MAINLY DRY PATTERN THURSDAY THROUGH SATURDAY. THE HUMIDITY IS
FORECAST TO INCREASE A BIT FRIDAY AND SATURDAY AS SOUTHERLY RETURN
FLOW DEVELOPS WITH THE SURFACE HIGH MOVING OFFSHORE. CANNOT RULE OUT
THE POSSIBILITY OF A A SHOWER DEVELOPING DURING THE AFTERNOON HOURS
FRIDAY AND SATURDAY BUT THE SUBSIDENCE INVERSION UNDERNEATH THE
RIDGE SHOULD MINIMIZE THE CONVECTIVE POTENTIAL. ABOVE NORMAL
TEMPS WILL PERSIST WITH HIGHS IN THE 70S TO NEAR 80F EACH DAY.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDS WILL PREVAIL THRU THE TAF PD WITH HIGH PRES TO THE SE
TODAY MOVG OFFSHORE TONIGHT. THE FLOW WILL BECOME SWLY BY AFTN BUT
WILL BE LESS THAN 10 KTS. ONLY SCT CLOUDS ARE ANTICIPATED. WITH
LIGHT FLOW, STILL EXPECTING ANOTHER SEA BREEZE AT KACY AND KMIV.
AT THESE LOCATIONS, WIND COULD REACH 10 KT OR SO.

OUTLOOK...
MONDAY AND MONDAY NIGHT...VFR. SWLY MAY GUST TO 20 KT LATE IN THE
DAY.

TUESDAY AND TUESDAY NIGHT...PREDOMINATELY VFR. SCT SHRA AND ISO TSRA
DURING THE AFTERNOON AND NIGHT COULD YIELD LOCAL MVFR/IFR CONDITIONS.

WEDNESDAY...SHRA MAY LINGER INTO WEDNESDAY BUT MOST OF THE TERMINALS
SHOULD DRY OUT. SOME MODEL SOLUTIONS ARE INDICATING EASTERLY WINDS
TO DEVELOP. WILL HAVE TO WATCH FOR LOW CLOUDS AND MVFR CIGS TO
ACCOMPANY MARINE LAYER.

WEDNESDAY NIGHT AND THURSDAY...VFR.

&&

.MARINE...
SEAS AS OF 10 AM HAVE DROPPED TO 4.6 FEET AT BOTH BUOY9 AND 65.
IN ADDITION, THE PERIOD HAS INCREASED TO AROUND 10 SECONDS.
WITH THE DOWNWARD TREND UNDERWAY, WE WILL FINALLY PUT THIS
SMALL CRAFT ADVISORY IN THE BOOKS AND HAVE NO FURTHER EXTENSION.

WE ADJUSTED THE WINDS IN DELAWARE BAY THIS AFTERNOON AND EVE
BASED ON HRRR AND ARW MODELS AS THEY HANDLED THE UP THE BAY BREEZE
WELL YESTERDAY.

NO ADDITIONAL FLAGS ARE EXPECTED DURG THE REMAINDER OF THE NR AND
SHORT TERM PDS.

OUTLOOK...
MONDAY THROUGH THURSDAY...WINDS AND SEAS SHOULD REMAIN BELOW SCA
CRITERIA. THE STRONGEST WINDS ARE EXPECTED MONDAY AND TUESDAY AS
HIGH PRESSURE MOVES OFFSHORE AND A S-SW FLOW AROUND 15-20 KT
ENSUES.

&&

.FIRE WEATHER...
RELATIVE HUMIDITY VALUES NEAR 30 PERCENT, ALONG WITH OCCASIONAL WIND
GUSTS TO NEAR 20 MPH MAY ENHANCE THE FIRE WEATHER RISK LATE IN
THE DAY ON MONDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...KLEIN
NEAR TERM...GIGI/NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...KLEIN
AVIATION...KLEIN/NIERENBERG
MARINE...GIGI/KLEIN/NIERENBERG
FIRE WEATHER...
Hazardous weather outlook, May 3, 2:56 AM EST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 AM EDT SUN MAY 3 2015

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-040800-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
356 AM EDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-040800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
356 AM EDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Carbon

When
May 3, 11:00 AM EST to May 6, 5:00 PM EST
Where
Carbon forecast zone
Reported by
Newspaper
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572707.